What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 22, 2:04 PM CST, 2 hours 2 minutes earlier. Its key messages:
- Scattered to numerous shower and thunderstorm activity will continue through early this evening ahead of the passage of a cold front.
- A secondary cold front will bring a slight chance of a rain/snow mix to the Evansville Tri-State early Saturday morning, but no accumulation is expected.
- A potent storm system will impact the region Tuesday into Wednesday next week. Thunderstorms, some possibly strong or severe, heavy rain, and very gusty winds are all possible.
Area forecast discussion, Feb 22, 2:04 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
204 PM CST Thu Feb 22 2024
.KEY MESSAGES...
- Scattered to numerous shower and thunderstorm activity will
continue through early this evening ahead of the passage of a
cold front.
- A secondary cold front will bring a slight chance of a
rain/snow mix to the Evansville Tri-State early Saturday
morning, but no accumulation is expected.
- A potent storm system will impact the region Tuesday into
Wednesday next week. Thunderstorms, some possibly strong or
severe, heavy rain, and very gusty winds are all possible.
&&
.DISCUSSION...
Issued at 204 PM CST Thu Feb 22 2024
This afternoon and Tonight...Scattered to numerous showers and
thunderstorms continue to develop across parts of the region
this afternoon due to persist frontogenesis in the 850-700 mb
layer. The most robust activity with the potential for isolated
small hail will be across southeast MO into extreme southern IL
and far western KY through this afternoon. This is where a nose
of non-zero surface-based instability exists along with mid-
level lapse rates of 7-7.5 C/km. As a surface cold front moves
into the region from the northwest, this activity will be
shunted to our southeast by early tonight, setting up a dry
overnight period with clearing skies. Low temperatures will fall
to around 38-44 degrees from north to south.
Friday through Monday...Friday will be cooler (but still above
normal) and sunny. High temperatures will reach 54-61 degrees
from north to south. Additionally, very strong BL mixing is
forecast, which will allow for RH values to dip into the 25-35%
range during the afternoon hours. Combined with steady NW winds
of 10-15 kts, areas that miss out on the rain today may see
marginally elevated fire weather concerns develop.
A secondary cold front will sweep through the region early
Saturday morning. This front will be moisture-starved, but there
may be enough moisture to squeeze out some light rain or light
snow across the Evansville Tri-State. However, no accumulation
is expected. Clouds will linger in this area through the day,
limiting high temperatures to the middle to upper 40s (near
normal values for late February). Further west, locations will
see more sunshine, and temperatures will climb into the lower to
middle 50s.
The cool down will be short-lived. By Sunday, surface high
pressure will translate east of the region, and southerly
surface flow will increase. This will advect an increasingly
warmer and more moist airmass into the region. High temperatures
Sunday will reach the 63-73 degree range, from east to west.
Monday will be even warmer, with highs in the 68-73 range
region-wide. Additionally, dew point temperatures will creep
into the lower to middle 50s by Monday night.
Tuesday and Wednesday...Attention turns to a potent disturbance
that is poised to impact the Heartland Tuesday into Wednesday. A
deep longwave trough (neutral to slightly positive tilt) will
move from the northern Rockies into the central Great Plains. At
the surface, lee cyclogenesis will commence across the southern
High Plains and move northeast through Midwest and Ohio Valley
by Wednesday afternoon and evening.
Despite being several days away, this system has our attention
for a few reasons. First, the temperature and moisture profiles
appear to be ample enough to support thunderstorm development.
High temperatures Tuesday will surge into the lower to middle
70s on Tuesday, and the middle to upper 60s on Wednesday. Dew
point values are progged to reach the middle to upper 50s via
the NBM (this may be underdone). The severe risk will really
depend on mesoscale details that are too small to refine at this
time. However, given the potential environment, SPC has placed
the entire region under a Slight Risk of severe thunderstorm
activity for Wednesday. Second, PWAT values of 150-200% of
normal will be present. Depending on how the surface flow sets
up (either parallel or orthogonal to the associated surface
front) and instability present, multiple rounds of
thunderstorms with heavy rain may produce flooding issues.
Finally, as the surface low departs, a robust area of high
pressure will arrive in its wake, creating the potential for
very strong gradient winds.
The details remain murky at this time, but the potential exists
for a multi-faceted event, with strong/severe thunderstorms,
heavy rain/flooding, and high winds all possible. The outlook
with this system will almost certainly evolve in the coming
days, so the most prudent thing to do at this time is stay aware
of the latest forecast information.
&&
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1129 AM CST Thu Feb 22 2024
From 22/18z to 23/03z periodic lines and clusters of convection
and MVFR cigs will impact most of the terminals ahead of the
passage of a surface cold front this evening. Following the
frontal passage, precipitation will exit the area northwest to
southeast, with VFR conditions arriving for the remainder of the
forecast period. SW winds around 10-18 kts with gusts of 20 to
25 kts will continue this afternoon before becoming NW behind
the frontal passage, sustained at 5-10 kts generally.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
DISCUSSION...DWS
AVIATION...DWS
Hazardous weather outlook, Feb 22, 2:53 PM CST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
253 PM CST Thu Feb 22 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-231000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
253 PM CST Thu Feb 22 2024 /353 PM EST Thu Feb 22 2024/
This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.
.DAY ONE...Tonight.
Scattered to numerous thunderstorms are possible through early
tonight. Small hail, brief heavy downpours, and frequent lightning
are the main hazards.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A potent storm system will bring a chance of thunderstorms to the
region Tuesday into Wednesday. Some of these storms could be strong
to severe. Additionally, locally heavy rain and gusty winds are
possible.
.SPOTTER INFORMATION STATEMENT...
Spotters should stay aware of the forecast over the coming days
through early next week.
DWS
In the hours before
Special weather statement, Feb 22, 3:10 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Paducah KY
310 PM CST Thu Feb 22 2024
ILZ084-088-MOZ076-087-222145-
Jackson IL-Union IL-Cape Girardeau MO-Perry MO-
310 PM CST Thu Feb 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN UNION...
SOUTHWESTERN JACKSON...SOUTHEASTERN PERRY AND NORTHEASTERN CAPE
GIRARDEAU COUNTIES THROUGH 345 PM CST...
At 310 PM CST, trained weather spotters reported a strong
thunderstorm near Altenburg, or 12 miles northwest of Trail Of Tears
State Park, moving southeast at 25 mph.
HAZARD...Penny size hail.
SOURCE...Trained weather spotters.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Grand Tower, Altenburg, and Frohna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3761 8972 3768 8960 3754 8928 3743 8957
TIME...MOT...LOC 2110Z 305DEG 21KT 3760 8963
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
DWS
Special weather statement, Feb 22, 3:31 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Paducah KY
331 PM CST Thu Feb 22 2024
MOZ086-087-222200-
Bollinger MO-Cape Girardeau MO-
331 PM CST Thu Feb 22 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN BOLLINGER AND WEST
CENTRAL CAPE GIRARDEAU COUNTIES THROUGH 400 PM CST...
At 330 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Alliance to near Marquand. Movement was
southeast at 25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Patton, Alliance, Millersville, and Sedgewickville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3755 9014 3760 8994 3744 8971 3735 9014
TIME...MOT...LOC 2130Z 299DEG 24KT 3753 8995 3748 9021
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
DWS
Special weather statement, Feb 22, 3:47 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Paducah KY
347 PM CST Thu Feb 22 2024
ILZ088-MOZ087-222230-
Union IL-Cape Girardeau MO-
347 PM CST Thu Feb 22 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN UNION AND NORTHERN CAPE
GIRARDEAU COUNTIES THROUGH 430 PM CST...
At 346 PM CST, the public reported a cluster of strong thunderstorms
along a line extending from near Ware to near Daisy. Movement was
southeast at 20 mph.
HAZARD...Penny size hail.
SOURCE...Public.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Cape Girardeau, Jackson, Trail Of Tears State Park, Ware, Oak Ridge,
and Pocahontas.
This includes Interstate 55 between Mile Markers 98 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3751 8979 3755 8939 3735 8919 3733 8938
3734 8948 3732 8950 3731 8961
TIME...MOT...LOC 2146Z 331DEG 16KT 3753 8940 3749 8976
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
DWSSpecial weather statement, Feb 22, 3:50 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Paducah KY
350 PM CST Thu Feb 22 2024
ILZ086-087-222215-
Saline IL-Gallatin IL-
350 PM CST Thu Feb 22 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SALINE AND WEST CENTRAL
GALLATIN COUNTIES THROUGH 415 PM CST...
At 349 PM CST, trained weather spotters reported a strong
thunderstorm near Galatia, or near Eldorado, moving southeast at 25
mph.
HAZARD...Penny size hail.
SOURCE...Trained weather spotters.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Harrisburg, Eldorado, Galatia, Equality, Raleigh, and Muddy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3784 8829 3771 8832 3767 8848 3781 8866
3791 8857
TIME...MOT...LOC 2149Z 303DEG 20KT 3784 8855
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
DWSLocal storm report, Feb 22, 3:58 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
358 PM CST Thu Feb 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM Hail 3 N Patton 37.55N 90.02W
02/22/2024 E1.00 inch Bollinger MO Trained Spotter
&&
DRSSpecial weather statement, Feb 22, 4:05 PM CST, 1 minute before
Special Weather Statement
National Weather Service Paducah KY
405 PM CST Thu Feb 22 2024
ILZ083-086-087-INZ085-222230-
White IL-Saline IL-Gallatin IL-Posey IN-
405 PM CST Thu Feb 22 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN WHITE...NORTHEASTERN
SALINE...NORTHERN GALLATIN AND SOUTHWESTERN POSEY COUNTIES THROUGH
430 PM CST...
At 404 PM CST, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 10 miles west of Mount
Vernon to near Eldorado. Movement was southeast at 20 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Ridgway, New Haven, Omaha, and Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3802 8802 3780 8800 3780 8802 3779 8803
3777 8804 3774 8806 3771 8832 3784 8829
3787 8842 3790 8844 3791 8841 3791 8838
3792 8837
TIME...MOT...LOC 2204Z 317DEG 18KT 3792 8809 3787 8838
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
07